1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Painful injections

Discussion in 'Type 1 Diabetes' started by stewpid, Sep 1, 2009.

  1. stewpid

    stewpid Type 1 · Active Member

    Messages:
    37
    Likes Received:
    22
    Trophy Points:
    48
    I know this has been discussed before but last night was the first time I have experienced it.

    I injected (in my stomach) at about 9.30pm last night and the injection was quite painful. Not unusual, but the discomfort normally passes quickly with a good rub.

    However, it was tender for the rest of the evening and is still sore today.

    I try to change injection sites (various points in stomach and legs mainly) and not aware of any unusual "lumps".

    Any thoughts or ideas which may be of use?

    Stewart
     
  2. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118
  3. spooner

    spooner · Member

    Messages:
    12
    Likes Received:
    0
    Trophy Points:
    21
    Just out of interest, if you do actually rub the injection site it's not a good idea. I was told that it can interfere witht he dispursion of insulin and make lumping more likely. I just stamp my foot a lot :)
     
  4. 98tillpresent

    98tillpresent · Member

    Messages:
    16
    Likes Received:
    0
    Trophy Points:
    21
    I had problems injecting into the stomach area too; I kept getting really bad bruises and lumps. You may want to try some other injection sites like I did.

    but cheeks: I AM serious! my doctor suggested this beack when I was 11, Its been 6 years and It's no pain at all. just swivel, pluck and stab, nothing hard.

    forearms: Dont abuse for too long at a time and just be carefull and find a place where there is more fat.

    hope this helps xb
     
  5. AndyS

    AndyS Type 1 · Well-Known Member

    Messages:
    784
    Likes Received:
    905
    Trophy Points:
    133
    I had some trouble with injections, particularly with Glargine.

    What I have found works for me is this:
    For rapid, inject in arms or stomache.
    Arms:
    Pretty limited in what you can do since you can't pinch but poke the site a bit first to find a nice soft spot and then brace the heel of my hand on my arm to reduce movement. Before I did this I found I moved the pen a bit and got bruising and ocasional bleeding of the site.

    Stomache:
    Best trick I have found is take quite a small pinch then injecg slightly off to one side, letting the skin down before injecting. I dont seem to get much in the way of bruising now.

    Glargine:
    This is a tricky one.. because of how it works it's going to sting no matter what so just get on with it unfortunately. I have found that I get better more consistent absorbtion if I go for bum and thighs.
    Bum:
    Again like arms not that much you can do as you are swiveling round so quite limited but the plus side is it doesnt actually hurt that much.

    Thighs:
    This is where is does sting some but I continue to persist to maintain good site rortation.
    Similar to stomache, smallish pinch and go slightly to one side.. what I look out for is visible veins and avoid since I have caused some bleeding and bruising but otherwise it works ok.

    What I have found makes a big difference is having the insulin slightly warm so if its cold I stick my pen in a pocket for 30 minutes or so before I will inject and it doesnt usualy hurt quite so much then.

    Andy
     
  6. janabelle

    janabelle · Well-Known Member

    Messages:
    816
    Likes Received:
    13
    Trophy Points:
    38
    HI Stewart,
    Lantus (Glargine) is known for causing pain on injection, due to the acidity required to make it soluble. After injection the PH neutralises and the insulin is disolved slowly, apparently :?
    You could always change your medication if it's becoming a persistent problem, there are far better long-acting synthetic and natural insulins available, that don't cause these problems or others that are particularly associated with Lantus.
    Jus
     
  7. Giraffe

    Giraffe · Active Member

    Messages:
    35
    Likes Received:
    0
    Trophy Points:
    26
    Butt cheeks are great! They never hurt.

    I can't imagine doing an injection in my arms, makes me queasy!

    Stomach is the most usual, though it is really annoying when my t shirts have teeny spots of blood on them where I haven't seen a bleeder.

    I reckon diabetics should get clothig coupons on the NHS!

    I'm sure you all know this but always use a new needle, it really makes a massive difference - I use the 8mm novofine ones.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook